Colorado, 2025

Hail and Damaging Wind in Colorado, July 4, 2025

July 4, 2025 · NWS PUB · 2 events in 1 county or zone

A messy short wave pushed across the region sparking thunderstorms across the area. One storm become severe across El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A messy short wave pushed across the region sparking thunderstorms across the area. One storm become severe across El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 10:13 AM MST, 1 hour 11 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms expected today afternoon for the mountains and Pikes Peak Region.
  • Strong to marginally severe storms possible across the plains Saturday.
  • Slight upturn in shower/thunderstorm chances Fri-Tue, before hotter/drier conditions develop from Wed into the end of next week.
Area forecast discussion, Jul 4, 10:13 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 AM MDT Fri Jul 4 2025

.KEY MESSAGES...

- Isolated to scattered showers and storms expected today
  afternoon for the mountains and Pikes Peak Region.

- Strong to marginally severe storms possible across the plains
  Saturday.

- Slight upturn in shower/thunderstorm chances Fri-Tue, before
  hotter/drier conditions develop from Wed into the end of next
  week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 307 AM MDT Fri Jul 4 2025

Today: For the end of the week, active weather is expected for
portions of south central and southeastern Colorado. A wave will be
passing over early in the day and exiting by the late afternoon.
While subsidence will start to increase on the backside of the
exiting wave, orographics will persist along the higher terrain,
along with minor surface upsloping into the Rampart Mountains as
surface winds take on a northeasterly to easterly component behind a
surface lee cyclone. Along with that, richer moisture will start to
become pushed eastward, with drier air filling in behind the wave.
With that all said though, isolated to widely scattered showers and
storms are still anticipated to develop along the mountains during
the afternoon given some forcing and moisture still in place. In
addition, isolated showers and storms are expected across the Pikes
Peak region during the mid to late afternoon hours, given more
focused surface forcing into the terrain. Elsewhere though, dry
conditions are anticipated to prevail. Beyond all of that, mostly
clear skies early will become partly cloudy during the afternoon as
showers and storms develop, along with relatively light winds around
10 mph through the day. Temperatures for the day will be warm and
around seasonal values, with the plains heating into the mid 80s to
mid 90s, the valleys into the upper 70s to mid 80s, and the
mountains into the mid 50s to 60s.

Tonight: Friday night may have active weather to start, but is
expected to end with quiet conditions across south central and
southeastern Colorado. The northern fringes of a ridge of high
pressure will develop over the area behind the exiting wave from
Friday day. Descent will increase with this feature, and drier air
is expected to continue to advect in over the area. With that said,
showers and thunderstorms may be ongoing during the early to mid
evening hours, pushing southeast across the plains along an
associated outflow boundary. However, confidence in this scenario is
low (30%) at this time given disagreement between high-res guidance.
Otherwise, dry conditions will prevail by the overnight hours for
the region. Outside of all of that, partly cloudy skies will become
clear overnight, with winds becoming light and variable around 5
mph. Looking at temperatures, another mild night is anticipated,
with the plains falling into the upper 50s to mid 60s, the valleys
into the 40 to low 50s, and the mountains into the 30s and mid 40s.

Tomorrow: Heading into the weekend, Saturday brings another day of
active weather for portions of south central and southeastern
Colorado. The northern fringes of the high pressure will still be in
place over the region. This means subsidence and modest moisture
will remain in place. With that all said though, surface winds are
expected to take on an easterly component as lee troughing develops
close to the terrain. This surface upsloping, along with the minor
moisture still in place, is expected to allow for showers and
thunderstorms to develop along the eastern mountains during the
early afternoon hours. Given the westerly flow aloft over the area,
showers and storms are expected to push eastward across the plains
by mid to late afternoon. Given better shear in place, a strong to
marginally severe thunderstorm or two will be possible, with strong
winds of 50-60 mph being the most likely hazard, though frequent
lightning, small hail, and brief periods of heavy rain will also be
possible with any stronger storms. Along with all of that, remnant
boundaries from convection Friday may also become initiation points
for afternoon showers and storms across the plains, though
confidence on where, if any, boundary may be is low (20%) given
dependence on how Friday evening convection plays out. Otherwise,
clear skies early will again become partly cloudy during the
afternoon, with winds remaining relatively light around 10 mph. As
for temperatures, another hot day is expected, with the plains
rising into the mid 80s to upper 90s, the valleys into the upper 70s
to mid 80s, and the mountains into the mid 50s to 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 307 AM MDT Fri Jul 4 2025

Upper wave pushes from the nrn Rockies into the nrn plains Sun,
with hints of a weak cold front dropping south across ern CO
during the day. Best moisture Sun afternoon/evening will be
across the eastern plains, with air mass getting progressively
drier farther west toward the Continental Divide. Instability on
the plains east of I-25 increases to above 2000 J/KG in the
afternoon, while 0-6km shear rises into the 35-45 kt range as
mid level swly flow and surface s-se winds both increase. Expect
storms to fire over the eastern mountains/I-25 early the
afternoon, then strengthen as they move east across the plains
late afternoon/evening. SWODY3 has ern CO highlighted for a
marginal risk of severe storms, which looks reasonable. Similar
set-up for Mon, with again best coverage of storms spreading
from the eastern mountains in the afternoon to the southeast
plains by evening. Max temps both Sun/Mon will hang out within a
few degf of early July averages at most locations.

Upper ridge begins to rebuild starting Tue, though enough
moisture lingers for isolated to scattered storms again at many
locations, with lower wind shear/CAPE values arguing for weaker
storms. Generally hotter/drier Wed/Thu with upper ridge over the
srn Rockies, then hints of a nrn stream trough/cold front as
early as Fri, with an upturn in thunderstorm chances possible.
Max temps creep slightly above average Tue-Thu, then potentially
begin to fall slightly toward the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1109 AM MDT Fri Jul 4 2025

KALS...VFR conditions through the next 24 hours. A couple of
wind gusts near 20 kts are possible this afternoon.

KCOS...showers and thunderstorms are forecast to develop this
afternoon and move across the terminal. Reduced CIGS and VIS
along with gusty outflow are expected with any thunderstorms
that move across the terminal, mainly in the 19-21z time period.
Otherwise, VFR conditions are forecast at the terminal.

KPUB...VFR conditions through the next 24 hours. An outflow
boundary from storms to the north will likely produce
northeasterly wind gusts near 20-25 kts late this afternoon
(23-01z period). Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...SIMCOE
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Jul 4, 10:18 AM MST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1118 AM MDT Fri Jul 4 2025

COZ058>089-093>099-051730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1118 AM MDT Fri Jul 4 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are forecast to develop by early
afternoon across the Pikes Peak Region, then track southeast
across the Plains, mainly impacting areas north of a Colorado
Springs, to Springfield line, clearing into Kansas this evening.
Gusty outflow winds near 55 mph, along with nickel sized hail may
be possible with stronger storms. There is a low probability
(10-20 percent) that one or two of these storms could become
severe near the Kansas border this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected both
Sunday and Monday, with activity forming over the mountains in the
afternoon, then moving across the plains by the evening hours. All
thunderstorms both Sunday and Monday will be capable of producing
small hail, gusty winds to 50 mph, frequent cloud to ground
lightning and periods of moderate to heavy rainfall, and one or
two storms over the eastern plains may become strong to severe,
with hail to the size of quarters and winds gusts to 60 mph.
Storms will become weaker and more isolated from Tuesday into
the end of the week as moisture gradually diminishes across
southern Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

88/10

In the hours before

Special weather statement, Jul 4, 11:16 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1216 PM MDT Fri Jul 4 2025

COZ084-085-041845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1216 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 1245 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Air Force Academy, or 9 miles north of Colorado Springs, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Air Force Academy, Falcon, Cimarron Hills, Peterson
Space Force Base, Gleneagle, and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10489 3905 10481 3894 10449 3875 10469
TIME...MOT...LOC 1816Z 311DEG 12KT 3897 10480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish
Local storm report, Jul 4, 11:24 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1224 PM MDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     Hail             2 E Air Force Academy   39.00N 104.83W
07/04/2025  M1.00 Inch       El Paso            CO   Trained Spotter

&&

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 4, 11:24 AM MST to 11:27 AM MST
Where
El Paso County, 2.55 mi ENE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.830

Hail measured to 1 inch occurred at the Air Force Academy.

Thunderstorm Wind, El Paso

When
July 4, 12:10 PM MST to 12:13 PM MST
Where
El Paso County, 2.34 mi NNW of Ellicott
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.870, -104.410

Wind gusts of 62 mph was measured around Ellicott, Colorado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287703, 1287704.